OWEGO (WBNG) -- Drug overdoses are on the rise in Tioga County, especially ones where drugs like heroin or cocaine are mixed with fentanyl.
"Fentanyl is something that is very commonly added to heroin and other drugs, cocaine and other substances that make it such an increased risk for those who use," Christina Olevano, the Supervisor of Trinity CASA Substance Abuse Prevention, said.
When local health experts in Tioga County were notified of the growing number of overdoses associated with cocaine being mixed with fentanyl, they issued an alert to the county Wednesday.
"People have heard about fentanyl being mixed with heroin, that's been out there, but it hasn't necessarily been brought out that its been mixed with cocaine in this area and that right there kind of brought out a red flag," Kylie Gates, the Tioga County Public Health Educator, explained.
In 2016, Narcan was used 36 times in Tioga County. This year, that number is on track to double. It has already been used 35 times in 2017, but the health department said that number is low, because there are no hospitals in the county to keep track of overdoses.
"It certainly is a concern for Tioga County and I think that's what we've been doing in the last year is really raising awareness that we do have a problem here," said Tioga County Legislative Chair Martha Sauerbrey.
Health experts recommend getting trained on Narcan even if you don't know anyone with a drug problem.
"You never know when you're going to walk into a restaurant, a public restroom, into a grocery store and be faced with someone who's who's suffering from an overdose and you could the one person that saves that person's life," Gates said.
With drug use on the rise there are a lot of resources available in Tioga County to prevent drug use and to help those who are struggling.
"Trinity CASA in Tioga County is prevention, education and awareness," Olevano said. "So what we really want to be doing is prevention education in our schools and with families and community members."
Experts from the Tioga County Health department say that it can sometimes be difficult to tell if someone is over-dosing or or having a different health emergency, but they want people to know Narcan will not harm someone either way.